COPD Support Discussion Boards Active Users: 208 / Visits Today: 2217
Highest Active Users: 208
COPD Support Discussion Boards
Home | Profile | Register | Active Topics | Members | Search | FAQ
Username:
Password:
Save Password
Forgot your Password?

 All Forums
 COPD Forums
 COPD Support - COPD Information
 non steroidal inhalers
 New Topic  Reply to Topic
 Printer Friendly
Author Previous Topic Topic Next Topic  

Captainger88
Rookie

Canada
3 Posts

Posted - Dec 18 2017 :  7:12:36 PM  Show Profile  Reply with Quote
hey folks

i was nailed with asthma/copd in march of this year, and am trying to get a handle on it. my gp is useless and i'm looking for another. in the meantime..... i'm currently on spiriva respimat and symbicort, two steroids that are known to cause weight gain. i've gained 30 lb since march. i'm trying to find a substitute, but upon researching the down sides of numerous steroids it's a little scary.

i ran across non steroidal inhalers just now. i didn't know they existed. has anyone had any experience with them?

Ger

jmrommes
Contributing Member

1842 Posts

Posted - Dec 18 2017 :  8:56:10 PM  Show Profile  Reply with Quote
The inhaled steroids don't have nearly the effect on weight gain as oral steroids. I would be much more suspicious of more calories in than calories out. Take a good look at your eating and exercise habits and see if you can't make some major changes there to deal with the weight gain. While symbicort does contain an inhaled steroid, Spiriva doesn't, so don't blame it. Most people don't gain weight with inhaled steroids at all. Very few of the inhalers actually have a steroid.

Exercise not only lets me live, it enables me to have a life.
Go to Top of Page

Captainger88
Rookie

Canada
3 Posts

Posted - Dec 18 2017 :  9:12:42 PM  Show Profile  Reply with Quote
hmm, i sent a response via my phone, but am not sure if it came through so i'm going to respond again.....i get what you're saying about calories in/out, but this weight gain has been bothering me a lot, and i have been eating less than i've ever eaten, plus between the months of april and october/november i ride 10 -20 km per day on my bike. i have been pretty hard on my self about it, but the honest truth is i am not eating more than normal, but am putting on the pounds like crazy. and i am not happy with the way i look. i've never been a jock, but i've always been fit and healthy, and i like looking that way.

i've done a fair bit of research, and have come across quite a number of people who have experienced the same thing about symbicort, spiriva and weight gain, which has brought me to this post.

Ger
Go to Top of Page

PennyPA
Contributing Member

USA
5858 Posts

Posted - Dec 19 2017 :  2:13:52 PM  Show Profile  Reply with Quote
I agree with Jean I this one. Unless you have a thyroid problem or something else in addition to the copd, it very likely is a case of to many calories in that don't get used in exercise. I also don't believe the spiriva has a steroid in it plus the amount of steroid in the Symbicort won't cause that great a weight gain.

How much walking do you do each day? When you say you ride your bike daily, are you speaking of a stationary bike or are you outside going up and down hills and such? Bike riding is great cardiovascular exercise and leg strengthener but it's not noted as a method for losing weight.

****************************************************************
Do Not Regret Growing Older. It is a Privilege Denied to Many

You canít change the past but you can ruin the present worrying about the future.

The Bad News: Time flies as you get older.
The Good News: Youíre still the pilot.

Penny's Lung Volume Reduction Surgery

And Our Travel Blog After LVRS





Edited by - PennyPA on Dec 19 2017 2:18:07 PM
Go to Top of Page

jmrommes
Contributing Member

1842 Posts

Posted - Dec 19 2017 :  8:55:47 PM  Show Profile  Reply with Quote
If you're really gaining weight as you say with the activity you report and really feel that it's not a simple calories in/out situation, then I think you need to talk with your doc about it. Weight gain like that shouldn't be as a result of symbicort and Spiriva has no steroids, so that's not the culprit either. If it's something else, you need to know what it is, and blaming it on the symbicort is not any better than ignoring it. Talk with your doc and see if there's some other explanation.

Exercise not only lets me live, it enables me to have a life.
Go to Top of Page

Captainger88
Rookie

Canada
3 Posts

Posted - Dec 19 2017 :  9:30:51 PM  Show Profile  Reply with Quote
thanks folks for your comments and thoughts. i have an appointment in a couple weeks with a respirologist and will be bringing up the topic then. my gp hasn't been as helpful as i would have liked, so i'm going to be booking an appointment with another doctor also in the new year. it's all pretty new and sometimes feels overwhelming, and i know i just need to keep on exploring and learning about it. i appreciate the insights you all have been sharing.

Ger
Go to Top of Page
  Previous Topic Topic Next Topic  
 New Topic  Reply to Topic
 Printer Friendly
Jump To:
COPD Support Discussion Boards © Copyright COPD-Support, Inc. Go To Top Of Page
Snitz Forums 2000